Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

May 24, 2020Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2020, 3:50 AM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 3:50 AM CDT (08:50 UTC)
Expired
May 24, 2020, 4:45 AM CDT
In force
55 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:29 AM CDTTSTM WND DMG3 Nnw Sioux City, IAA ROUGHLY 6 INCH DIAMETER TREE BRANCH WAS BROKEN OFF A TREE. REPORT TAKEN FROM SOCIAL MEDIA, AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS53 KFSD 240850
SVRFSD
IAC149-193-NEC043-051-SDC127-240945-
/O.NEW.KFSD.SV.W.0003.200524T0850Z-200524T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
350 AM CDT Sun May 24 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Woodbury County in west central Iowa...
  Plymouth County in northwestern Iowa...
  Dakota County in northeastern Nebraska...
  Eastern Dixon County in northeastern Nebraska...
  Central Union County in southeastern South Dakota...

* Until 445 AM CDT.

* At 350 AM CDT, severe thunderstorms were located along a line
  extending from near Wakonda to near Ponca State Park to near
  Wakefield, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Ponca, Elk Point and Ponca State Park around 355 AM CDT.
  Emerson around 400 AM CDT.
  North Sioux City and Jefferson around 405 AM CDT.
  Hubbard around 410 AM CDT.
  Hinton and Homer around 420 AM CDT.
  Sioux City, Dakota City and Merrill around 425 AM CDT.
  Sergeant Bluff and Salix around 430 AM CDT.
  Kingsley and Lawton around 440 AM CDT.

Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Waterbury, Westfield and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
      4227 9673 4227 9676 4246 9676 4271 9680
      4290 9680 4291 9654 4291 9586 4256 9586
      4245 9592 4221 9596
TIME...MOT...LOC 0850Z 259DEG 41KT 4296 9705 4260 9676 4229 9691 

HAIL...<.75IN
WIND...70MPH
 
$$

Schumacher
3 follow-up statements
472 
WWUS53 KFSD 240909
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
409 AM CDT Sun May 24 2020

IAC149-193-NEC043-051-SDC127-240945-
/O.CON.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Dixon NE-Union SD-
409 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WOODBURY...PLYMOUTH...DAKOTA...EASTERN DIXON AND CENTRAL UNION
COUNTIES...

At 408 AM CDT, severe thunderstorms were located along a line
extending from near Union Grove State Park to near Jefferson to near
Hubbard, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Public. At 355 AM CDT, a measured wind gust of 61 mph was 
         reported 4 miles east of Vermillion.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Hinton around 420 AM CDT.
  Dakota City and Merrill around 425 AM CDT.
  Sioux City, South Sioux City, Sergeant Bluff and Salix around 430 
  AM CDT.
  Kingsley and Lawton around 440 AM CDT.
  Remsen around 445 AM CDT.
  Moville around 450 AM CDT.
  Pierson around 500 AM CDT.

Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Waterbury, Westfield and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
      4227 9673 4227 9676 4246 9676 4271 9680
      4290 9680 4291 9654 4291 9586 4256 9586
      4245 9592 4221 9596
TIME...MOT...LOC 0908Z 259DEG 41KT 4300 9679 4264 9650 4233 9665 

HAIL...<.75IN
WIND...70MPH
 
$$

Schumacher
391 
WWUS53 KFSD 240921
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT Sun May 24 2020

NEC051-240930-
/O.CAN.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Dixon NE-
421 AM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIXON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Iowa...northeastern Nebraska...and
southeastern South Dakota.

LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
      4243 9666 4266 9660 4291 9667 4291 9586
      4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0920Z 246DEG 35KT 4292 9651 4271 9641 4229 9656 

$$

IAC149-193-NEC043-SDC127-240945-
/O.CON.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
421 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WOODBURY...PLYMOUTH...DAKOTA AND SOUTHEASTERN UNION COUNTIES...

At 420 AM CDT, severe thunderstorms were located along a line
extending from near Hawarden to 8 miles northwest of Hinton to near
Homer, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Hinton around 425 AM CDT.
  Merrill around 430 AM CDT.
  Craig around 435 AM CDT.
  Sioux City, Sergeant Bluff, Dakota City and Salix around 440 AM 
  CDT.
  Le Mars and Struble around 445 AM CDT.
  Remsen and Lawton around 455 AM CDT.
  Moville around 505 AM CDT.
  Pierson around 515 AM CDT.

Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Westfield and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
      4243 9666 4266 9660 4291 9667 4291 9586
      4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0920Z 246DEG 35KT 4292 9651 4271 9641 4229 9656 

HAIL...<.75IN
WIND...70MPH
 
$$

Schumacher
936 
WWUS53 KFSD 240948
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
448 AM CDT Sun May 24 2020

IAC149-193-NEC043-SDC127-240957-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
448 AM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY...PLYMOUTH...DAKOTA
AND SOUTHEASTERN UNION COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty 
winds to 50 mph are still possible with these thunderstorms as they 
continue to move across Plymouth and Woodbury counties.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Iowa...northeastern Nebraska...and
southeastern South Dakota.

LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
      4243 9666 4266 9660 4291 9667 4291 9586
      4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0947Z 259DEG 41KT 4298 9612 4277 9602 4235 9617 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:38 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 23, 10:38 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1038 PM CDT Sat May 23 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 326 PM CDT Sat May 23 2020

Early this afternoon, a cold front has sparked convection out west
in the vicinity of the MT/WY/SD border. An upper shortwave aloft and
associated sfc low ejecting from the Rockies into the High Plains
tonight will progress eastward, tracking convection gradually across
the Dakotas and Nebraska and into the forecast area late tonight
through Sunday morning. With 0-6 km deep layer shear oriented more
parallel to the cold front with initial storms this afternoon and
evening in western SD/NE, expect storms to merge into one or several
complexes of storms. With northeastward storm motion and the
stronger mid level lapse rates, elevated instability, and moisture
remaining confined in close proximity to the cold front, convection
will take a while to reach the forecast area. The latest CAM
guidance has a complex progged to reach the MO River Valley of
central SD around midnight or as late as a few hours after; thus
expect the main severe weather threat to move into the region in the
predawn hours of Sunday morning and progress eastward across the
region early Sunday morning. Given the elevated nature of the storm
complex combined with 0-3km shear vectors quasi-parallel to the
front and precipitable water values peaking around 1.5 inches,
expect large hail, damaging winds, and locally heavy rainfall to be
the main threats.

Temperatures will only drop into the upper 50s to mid 60s tonight,
with clouds and warm air advection ahead of the sfc low tempering
nocturnal cooling. Sunday's temperatures should peak in the 70s with
increased humidity.

Sunday morning's complex of storms is expected to move east out of
northwest IA/southwest MN by mid day. However clouds and chances for
scattered showers and thunderstorms persist through much of the
Sunday with the inverted sfc trough/frontal boundary and an elevated
unstable layer remaining in the region. Amidst a moist airmass with
dew points in the mid to upper 60s, steep mid level lapse rates, and
adequate deep layer shear in the upper 20s to 40 kts, ingredients
will be sufficient for afternoon strong to severe thunderstorms. The
initial limiting factor appears to be meager but increasing broad
upper level ascent between shortwaves. Heading toward the evening,
severe weather threat increases as destabilization increases and low
level lapse rates steepen, as well as height falls from the
advancing longwave trough coupled increasing deep layer shear and a
weak shortwave disturbance or two would support better chances for
strong to severe storms across eastern NE and areas along and east
of the I-29 corridor.

.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT Sat May 23 2020

Less than ideal weather for outdoor activities on Memorial Day as
cloudy weather persists amidst highs in the 60s to mid 70s. In the
vicinity of an approaching longwave trough, weak shortwave
disturbances and weak instability in southwesterly flow aloft will
continue to bring showers and isolated thunderstorms to the region
on Monday and Monday night. Rain is most likely to affect areas
along and east of I-29 for a longer duration Monday, but is
certainly possible for areas further west at times as well.

For Tuesday through the rest of the work week, the forecast is
mainly dry. The aforementioned longwave trough closes off over the
Southern Plains, inducing split flow aloft. Cannot rule out
scattered showers and storms along and east of the I-29 corridor on
Tuesday, but otherwise the forecast area is mainly under the
influence of drier zonal flow aloft with Gulf moisture blocked by
the closed low to the south. With large spread in the probabilistic
guidance and no significant influence to temperatures aside from
cloud cover, stuck with a blended solution yielding near to slightly
above normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM CDT Sat May 23 2020

Thunderstorms will move eastward across the area tonight into
Sunday morning. Some of the storms could be strong west of
Interstate 29 with large hail, gusty winds and heavy rain.
Ceilings will lower into the MVFR range behind the thunderstorm
activity and persist into Sunday afternoon. Additional
thunderstorms will be possible on Sunday evening, mainly through
the lower MO River corridor into northwestern IA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, May 23, 6:19 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
619 PM CDT Sat May 23 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
619 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible tonight. Large hail and
damaging winds are the main risks. Thunderstorms may produce locally
heavy rainfall, leading to ponding of water or minor flooding. The
higher risk of severe weather will be west Interstate 29.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected on Sunday evening. A few of
these storms could become strong to severe with large hail and strong
winds are the primary threats. The higher risk of severe weather will
be east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight after midnight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:25 AM CDTSevere Thunderstorm WarningFSDDixon50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.